Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Obesity and Weight Management

Sudden weight gain

04/19/2007

Question:

I am a 29-year-old woman, and I have suddenly gained 15 pounds in the last 2 weeks. I am now 145, and this is the heaviest I have ever been. It`s still a reasonable size for me at 5`6, but I have never lost or gained so much weight before. I started taking Amitriptyline for sleep shortly before the weight gain began, and read weight gain`s a possible side effect. But at 3% the normal doseage, I`m rather skeptical. I stopped taking it a 3 nights ago, but am still gaining weight. Am I just getting old? Do I just need to start watching my diet and exercise, or could there be a serious problem? I had bloodwork done recently, and my TSH was normal.

Answer:

Amitriptyline is an anti-depressant medication that is approved for treatment of many conditions:

It acts by stabilizing the neurotransmitter chemical signals that occur between nerves as they communicate with each other. Weight gain is often associated with this 'class' of medication. The weight gain is thought to be due to its effect on resting metabolic rate (slows down your metabolism).

It is thought that the effect of stabilizing the chemicals (neurotransmitters) in your brain and nerves also has an abnormal regulatory effect on the area of your brain that affects appetite (the hypothalamus). However, the exact mechanism is poorly understood.

Given that your weight gain has been sudden and can be tied to your onset of this medication, I suspect that your weight gain may be related to this medication. Hormonal causes of sudden weight gain include hypothyroidism or an excess of cortisol hormone (which is also called a 'stress' hormone). This can be caused by Cushing Syndrome, which is a very rare but serious hormone problem that results in a particular apple-shaped weight distribution (very round face, acne, and a large hump on the back at the base of the neck). Another cause of gradual weight gain can be growth hormone deficiency.

However, the most common causes of sudden weight gain are due to increased food intake and decreased exercise, with emotional stress and sudden weight gain due to medications, esp. mood stabilizing medications and steroids. Although this list is not complete, these are the most common causes of sudden weight gain.

Solutions are as follows:

1. Increase physical activity (exercise 30 minute/day moderately for 5 days/week)

2. Reduce caloric intake in an effort to lose weight

3. Consider changing to another medication

In conclusion, I recommend that you be carefully assessed by your doctor for any further unintentional weight gain, particularly if the above solutions do not result in desired changes.

For more information:

Go to the Obesity and Weight Management health topic, where you can:

Response by:

Jennifer Shine Dyer, MD, MPH Jennifer Shine Dyer, MD, MPH
Former Assistant Professor of Pediatrics
College of Medicine
The Ohio State University